Wisconsin, 2014

Tornado in Wisconsin, July 27, 2014

July 27, 2014 · NWS GRB · 1 event in 1 county or zone

A very weak and brief waterspout formed under a rain shower over southern Lake Winnebago. The shower developed as a result of an upper level low pressure system that was over Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A very weak and brief waterspout formed under a rain shower over southern Lake Winnebago. The shower developed as a result of an upper level low pressure system that was over Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 5:57 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 27, 5:57 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
657 PM CDT SUN JUL 27 2014

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SYNOPSIS...
ISSUED AT 235 PM CDT SUN JUL 27 2014

COOLER AND LESS HUMID FOR THE UPCOMING WORK WEEK.

MAJOR AMPLIFICATION OF THE LNGWV PATTERN IS UNDERWAY. UPR TROFS
WL SETTLE IN OFF THE BRITISH COLUMBIA COAST AND OVER THE LOWER
GREAT LAKES REGION...WHILE AN UPR RIDGE STRENGTHENS OVER THE
INTERMOUNTAIN WEST. THIS IS GOING TO BE A VERY STABLE PATTERN...
WITH THE MAIN FEATURES REMAINING IN PLACE THROUGHOUT THE FCST
PERIOD. ABOUT THE ONLY SIGNIFICANT CHANGE THAT WILL OCCUR WL BE A
GRADUAL WEAKENING OF THE FLOW ACRS THE CONUS AS THE COLD AIR
WITHIN THE UPR TROFS SLOWLY MODIFIES.

THE NW UPR FLOW REGIME WILL KEEP TEMPS AT LEAST A LITTLE BELOW
NORMAL FOR THE PERIOD. THERE WILL BE AMPLE OPPORTUNITIES FOR
PRECIPITATION AS DISTURBANCES RIDE SEWD ACRS THE AREA AND INTO THE
ERN GREAT LAKES UPR TROF. BUT THE MAIN POOL OF VERY MOIST UNSTABLE
AIR WL REMAIN WELL TO OUR S...SO WITH MOISTURE LIMITED...PCPN
AMNTS WL BE MODEST.
&&

.SHORT TERM...TONIGHT AND MONDAY
ISSUED AT 235 PM CDT SUN JUL 27 2014

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A POTENT
UPPER LEVEL LOW DIVING SOUTHEAST ACROSS NORTHEAST WISCONSIN EARLY
THIS AFTERNOON.  SHOWERS AND THUNDERSTORMS HAVE BEEN MOST WIDESPREAD
SO FAR TO DAY OVER NORTH-CENTRAL AND NORTHEAST WISCONSIN WHERE PEA
SIZED HAIL WAS REPORTED AROUND MIDDAY OVER NORTHERN OCONTO AND
MARINETTE...BUT NO REPORTS OF ANY SEVERE WEATHER.  JUST BEHIND THE UPPER
LOW...A COLD FRONT IS DROPPING SOUTH OVER NORTHERN WISCONSIN AND THE
BACK EDGE OF THE CLOUD LINE IS MAKING STEADY PROGRESS SOUTHWARD OVER
CENTRAL LAKE SUPERIOR.  AS THE UPPER LOW EXITS...THE MAIN FORECAST
CONCERNS REVOLVE AROUND TIMING THE END OF THE PRECIP AND FOLLOWED BY
CLOUDS/TEMPS.

TONIGHT...UPPER LEVEL LOW PRESSURE WILL BE MOVING SOUTHEAST OVER
SOUTHERN LOWER MICHIGAN.  BEHIND THE LOW...PROGGED SOUNDINGS SHOW
INCREASING SUBSIDENCE AS EVIDENT BY MID-LEVEL DRYING AND A CAP
BUILDING AT AROUND 750MB THROUGH THE EVENING.  BUT LEFT A CHANCE OF
SHOWERS OVER EAST-CENTRAL AND NORTHEAST WISCONSIN THROUGH ABOUT
MID-EVENING AS MID AND LOW LEVELS STILL LOOK RELATIVELY MOIST
THROUGH THIS TIME.  AS THIS IS OCCURRING...A BACK DOOR COLD FRONT
WILL BE DROPPING SOUTH OVER CENTRAL WISCONSIN WHERE CLEARING SKIES
SHOULD OCCUR BEHIND ITS PASSAGE.  THIS CLEARING WILL WORK INTO FAR
NORTHERN WISCONSIN LATE THIS AFTERNOON AND EAST-CENTRAL WISCONSIN LAST
BY LATE IN THE EVENING.  BRISK NORTH WINDS WILL PUT A CHILL IN THE
AIR BEHIND THE FRONT AS TEMPERATURES FALL INTO THE MIDDLE 40S NORTH
TO MIDDLE 50S SOUTH.

MONDAY...HIGH PRESSURE WILL BE NOSING INTO THE AREA WHICH WILL MAKE
FOR A QUIET AND SEASONABLY COOL MID-SUMMERS DAY.  SHOULD SEE DIURNAL
CU POP AGAIN BY LATE IN THE MORNING ONLY TO BE CAPPED OFF AT AROUND
750-700MB.  HIGHS IN THE LOWER TO MIDDLE 70S.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
ISSUED AT 235 PM CDT SUN JUL 27 2014

TOUGH TO ADD MUCH RESOLUTION TO THE FCST BEYOND THE DIURNAL TREND
FOR MORE CLDS AND SHRA DURING THE AFTN/EARLY EVENING...AND A MIN
IN THE CLDS AND PCPN CHCS LATE AT NIGHT AND INTO THE MORNING.
STAYED CLOSE TO BROAD BASED BLEND OF GUIDANCE PRODUCTS
THROUGHOUT.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 649 PM CDT SUN JUL 27 2014

SCATTERED SHOWERS CONTINUE OVER SOUTHERN HALF OF WI...THOUGH
THUNDER HAS ENDED AS MORE STABLE AIR MASS WORKING IN. CLEARING
MOVING THROUGH THE NORTH...THOUGH CLOUDS MOVING OFF LAKE SUPERIOR
HOLDING TOGETHER AS THEY MOVE INTO THE U P. CIGS WITH THESE CLOUDS
VFR. WILL MONITOR TAFS TO ADD IF THEY STAY TOGETHER AS MOVE INTO
NORTHERN WI. NORTH WINDS EXPECTED TO REMAIN BREEZY THROUGH THE
EVENING. SHOULD SEE GOOD FLYING WEATHER TOMORROW WITH VFR DIURNAL
CU BUILDING BY LATE MORNING. &&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......SKOWRONSKI
SHORT TERM.....MPC
LONG TERM......SKOWRONSKI
AVIATION.......TE
Hazardous weather outlook, Jul 27, 1:35 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
235 PM CDT SUN JUL 27 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
235 PM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD LINGER INTO THE EARLY EVENING OVER
EAST-CENTRAL WISCONSIN. A FEW OF THE STORMS COULD STILL PRODUCE
BRIEF HEAVY RAIN...GUSTY WINDS TO 40 MPH...AND SMALL HAIL...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY....BUT IT IS VERY
UNLIKELY ANY OF THE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-281945-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
235 PM CDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD LINGER INTO THE EARLY
EVENING FROM SHEBOYGAN TO ALGOMA AND POSE A HAZARD TO BOATERS.

GUSTY NORTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS
HAZARDOUS TO SMALL CRAFT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY.

MPC/JS

In the hours before

Special weather statement, Jul 27, 12:56 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
156 PM CDT SUN JUL 27 2014

WIZ022-272000-
DOOR-
INCLUDING THE CITY OF...STURGEON BAY
156 PM CDT SUN JUL 27 2014

...THUNDERSTORMS PRODUCING HEAVY RAIN OVER PORTIONS OF THE DOOR
PENINSULA...

AT 150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE LINE OF THUNDERSTORMS MOVING ACROSS DOOR COUNTY HAD
BECOME NEARLY STATIONARY BETWEEN EGG HARBOR AND FISH CREEK. THE
STORMS IN THIS AREA WERE PRODUCING HEAVY RAIN...AND LIKELY MAKING
TRAVEL ON HIGHWAY 42 DIFFICULT. TRAVEL ON HIGHWAY 57 IN THE
BAILEYS HARBOR AREA WAS ALSO LIKELY BEING AFFECTED.

THE STORMS SHOULD BEGIN SAGGING SOUTHWARD...MOVING INTO THE EGG
HARBOR AND JACKSONPORT AREAS BY 215 PM. CONDITIONS IN THESE
LOCATIONS SHOULD WORSEN...WHILE CONDITIONS IMPROVE FARTHER NORTH.
ALTHOUGH THE STORMS ARE EXPECTED TO BEGIN TO SLOWLY WEAKEN...THE
SLOW MOVEMENT OF THE STORMS COULD RESULT IN SOME STANDING WATER ON
AREA ROADWAYS.

USE EXTRA CAUTION IF YOU ARE TRAVELING THROUGH THESE AREAS THIS
AFTERNOON.

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 68 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Winnebago

When
July 27, 6:05 PM CST
Where
Winnebago County, 3.52 mi SE of (Osh)wittman Fld Osh
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
43.948, -88.495

A very weak and brief waterspout formed under a rain shower over southern Lake Winnebago, about 5 miles southeast of Oshkosh. The waterspout, which was photographed, was on the water for just a few seconds then dissipated. The parent funnel was seen by hundreds of people across the area. No damage occurred.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyThe tornado archive for Wisconsin, 2014Warnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524638.